Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 71, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2022, 9:00 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2022, 9:00 PM CDT (02:00 UTC)
- Expired
- May 24, 2022, 9:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, AL, Cleburne County, AL
The radar
The Atlanta radar (KFFC), 114 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:06 PM CDT | HAIL 1 | 5 Ene Jacksonville Stat, AL | LOTS OF WIND BLOWN HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
774
WUUS54 KBMX 250200
SVRBMX
ALC015-029-250230-
/O.NEW.KBMX.SV.W.0071.220525T0200Z-220525T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
900 PM CDT Tue May 24 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Calhoun County in east central Alabama...
North central Cleburne County in east central Alabama...
* Until 930 PM CDT.
* At 900 PM CDT, a severe thunderstorm was located near Jacksonville
State University, or near Jacksonville, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, Piedmont, Jacksonville State University, Knightens
Crossroads and Liberty Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3372 8561 3383 8580 3397 8573 3397 8569
3388 8549
TIME...MOT...LOC 0200Z 212DEG 15KT 3384 8566
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
75 Linhares1 follow-up statement
741
WWUS54 KBMX 250215
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
915 PM CDT Tue May 24 2022
ALC015-029-250230-
/O.CON.KBMX.SV.W.0071.000000T0000Z-220525T0230Z/
Calhoun AL-Cleburne AL-
915 PM CDT Tue May 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN CALHOUN AND NORTH CENTRAL CLEBURNE COUNTIES...
At 914 PM CDT, a severe thunderstorm was located over Piedmont,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Piedmont and Liberty Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3381 8554 3387 8572 3393 8570 3396 8567
3388 8549
TIME...MOT...LOC 0214Z 212DEG 15KT 3389 8562
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
75 LinharesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:08 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 24, 7:08 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 708 PM CDT Tue May 24 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1031 AM CDT Tue May 24 2022/ Through This Afternoon. This morning, a warm front is lifting northward through the area with showers mainly west of I-65. Rounds of showers and thunderstorms are expected to continue developing, becoming numerous to widespread later this afternoon within the moist airmass south of the front with additional lift being supplied by a shortwave mid- level trough embedded within the south-southwesterly flow aloft. Despite the rain, there will be occasional breaks in the clouds which will allow temperatures to generally hover around the upper 70s to lower 80s. The potential for strong storms will be low and may be disrupted by the rain ongoing this morning which could limit heating, but it appears that if temperatures do reach the lower 80s in spots then MUCAPE of 2000-2500 J/kg would be enough to support a few strong updrafts given eff. bulk shear of 20-30 kts. The more favorable area for a few robust storms would be across southern portions of the area which would then propagate northward posing mainly a risk for strong, gusty winds. Tonight through Tomorrow. We should see activity generally decrease overnight with mild and mostly cloudy conditions expected. Meanwhile, the trough to our west will slowly continue to advance east with the associated cold front in Texas. Pre-frontal disturbances will continue to produce rounds of convection over the Lower MS River Valley which will track into Central AL early tomorrow morning followed by another MCS-like feature which short term guidance indicates will reach west Central Alabama by tomorrow afternoon. Overall, forecast predictability concerning severe potential continues to be low and dependent on mesoscale features in this complicated convective pattern but, with certainty, we can say that rounds of showers and thunderstorms will continue tomorrow with estimated rainfall accumulations up to one inch with locally higher amounts. 86 .LONG TERM... /Updated at 353 PM CDT Tue May 24 2022/ Wednesday night through Monday. No major changes were made to the extended. Elevated pops remain in the forecast through Thursday. Strong to marginally severe storms will be possible into Wednesday evening with the afternoon's pre-frontal disturbance and again on Thursday along and ahead of a surface front. After a few lingering wrap around rain showers in the N/E for Friday, dry weather is expected to return for the weekend and into Monday. The front will help to cool temperatures down some for the weekend's lows. Highs will be lower for Fri/Sat and begin warming back for Sun/Mon as the ridge pushes E. 08 Previous long-term discussion: /Updated at 350 AM CDT Tue May 24 2022/ Thursday. Unsettled weather will continue on Thursday as an upper-level closed low/trough centers near the ArkLaTex Thursday morning. As this low slowly drifts east and becomes more vertically stacked/occluded with the surface low near the mid Mississippi Valley, another wave of showers and thunderstorms is expected to advance across Central Alabama owing to an embedded shortwave rotating through the base of the trough. This will spur convective activity, generally ahead of a cold front where a 30-40+ kt low-level jet will redevelop amidst a plume of elevated PWs (1.7-1.9"). Locally heavy rainfall and some flooding are possible as a result. We'll continue a low confidence mention for this threat in the HWO. Despite some uncertainty regarding the true quality of the warm sector on Thursday, progged kinematic fields suggest a low-end severe weather threat is possible as well. Some guidance suggests decently curved hodographs amidst 1,000-1,500 J/kg MLCAPE during the morning and afternoon hours (instability is limited due to poor lapse rates aloft, ongoing rain/cloud cover in the region). There could also be scenario involving coastal convection thwarting meaningful instability for interior portions of Alabama into the afternoon. (Honestly, the convective evolution the past few days have been tough to predict, and each day impacts the next..) Nonetheless, this is a fairly robust LLJ, especially for late May. We'll introduce a low-confidence mention for severe weather in the HWO and refine the forecast as confidence increases (or decreases). Though trends in guidance have suggested a slower, more meridional system, FROPA should still occur across the forecast area Thursday night into Friday morning. Friday through Sunday. The synoptic dry slot will move across Central Alabama on Friday morning as the occluded low pressure system moves across the Ohio Valley and the LLJ is now in the Carolinas. Westerly winds will advect a drier, continental airmass into the Deep South. Rain chances end, and tranquil warm afternoon should result. This will be the last of mentionable rain chances until the end of the forecast period. By then, southerly to southwesterly low-level flow should result in enough BL moisture for a few diurnal showers or thunderstorms. However, I've kept PoPs pretty low as medium-range guidance/ensembles suggest a broad deep-layer ridge taking over the Southeast CONUS. Afternoon highs in the upper 80s to lower 90s are forecast by Monday, but could increase in future updates. 40/Sizemore && .AVIATION... 00Z TAF Discussion. Convection has become scattered as boundaries continue to interact. It appears that TOI will have the best chance in the next hour of experiencing some convection. Otherwise, too small a chance this evening. East southeast isentropic flow in nearly saturated low level environment will be favorable for cloud redevelopment late tonight. Brought in a brief period of LIFR along with some patchy fog. It appears the cloud restrictions will dominate over the fog. A few showers may develop and move south to north in southern areas toward daybreak. Will have to monitor for how widespread this activity gets. Winds will be east to southeast 4-6kts. On Wednesday, ceilings will gradually rise through the morning hours and just into VFR by mid day. Showers and thunderstorms are anticipated again with widespread coverage. The pressure gradient increases with a low pressure system to our west while high pressure remains east. Started off with VCSH and PROB30 TS mainly in the afternoon. Winds should be 10-20kts out of the southeast. Unsettled weather will continue beyond the period. 75 && .FIRE WEATHER... Elevated rain chances are forecast to continue through Thursday night, with periods of showers and thunderstorms. Low ceilings will be possible each morning as very moist conditions continue near the surface. 20 ft winds remain from the south to southeast for the next several days, at 5-10 mph each afternoon. Given the increases in moisture, minimum RH values remain above 50 percent for much of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 83 63 77 59 / 50 80 70 100 60 Anniston 67 82 66 78 61 / 60 80 60 100 60 Birmingham 68 84 66 77 61 / 30 80 80 100 50 Tuscaloosa 70 84 66 78 60 / 30 80 80 90 30 Calera 68 82 68 78 63 / 30 80 80 100 50 Auburn 67 80 66 77 64 / 50 70 60 100 60 Montgomery 69 83 67 80 64 / 30 70 60 100 50 Troy 68 82 66 79 64 / 30 70 60 100 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 24, 4:07 AM CDT, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 407 AM CDT Tue May 24 2022 ALZ011>015-017>050-251215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 407 AM CDT Tue May 24 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across much of Central Alabama this afternoon through 9 PM. Primary threats include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible across much of Central Alabama Wednesday afternoon into Wednesday evening. Primary threats include damaging wind gusts and large hail. Strong to severe thunderstorms are also possible across Central Alabama on Thursday. Primary threats include damaging wind gusts, large hail, and perhaps a tornado. Locally heavy rainfall could occur on Wednesday and Thursday. This could lead to flooding of low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today, as well as on Wednesday and Thursday.
In the hours before
Special weather statement, May 24, 8:19 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
819 PM CDT Tue May 24 2022
ALZ036-043-250145-
Coosa AL-Elmore AL-
819 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of north central Elmore
and southeastern Coosa Counties through 845 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or near Equality, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wetumpka, Rockford, Kellyton, Equality, Eclectic, Speed, Pentonville,
Bradford, Santuck, Cottage Grove, Highway 9 and Highway 22, Nixburg,
Crewsville, Dexter, Western Lake Martin, Fishpond, Claud, Central,
Ray and Wallsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3257 8624 3299 8623 3300 8601 3282 8601
3280 8600 3279 8601 3276 8601 3275 8600
3256 8601
TIME...MOT...LOC 0118Z 183DEG 34KT 3269 8612
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 24, 8:20 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
820 PM CDT Tue May 24 2022
ALZ019-250145-
Calhoun AL-
820 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of southeastern Calhoun
County through 845 PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anniston, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Weaver, Hobson City, Oxford Lake, Blue Mountain,
Alexandria and Dearmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3358 8578 3367 8594 3383 8581 3374 8565
TIME...MOT...LOC 0119Z 216DEG 13KT 3368 8580
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
75 LinharesLocal storm report, May 24, 8:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL SAKS 33.70N 85.84W
05/24/2022 E0.75 INCH CALHOUN AL PUBLIC
&&
MALLocal storm report, May 24, 8:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 1 S ANNISTON 33.65N 85.83W
05/24/2022 E0.25 INCH CALHOUN AL PUBLIC
&&
MALSpecial weather statement, May 24, 8:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
844 PM CDT Tue May 24 2022
ALZ036-250215-
Coosa AL-
844 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of eastern Coosa County
through 915 PM CDT...
At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottage Grove, or near Rockford, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodwater, Rockford, Kellyton, Stewartville, Hanover, Pentonville,
Bradford, Cottage Grove, Highway 9 and Highway 22, Parkdale, Hatchet,
Nixburg, Crewsville, Western Lake Martin, Fishpond, Ray and Hissop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3279 8623 3310 8628 3310 8601 3279 8601
TIME...MOT...LOC 0144Z 177DEG 24KT 3284 8615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 24, 8:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
845 PM CDT Tue May 24 2022
ALZ019-250230-
Calhoun AL-
845 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Calhoun
County through 930 PM CDT...
At 845 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anniston, Jacksonville, Piedmont, Saks, Fort McClellan, Weaver,
Alexandria, Jacksonville State University, Sulphur Springs and
Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 8554 3389 8560 3388 8560 3388 8564
3385 8564 3385 8559 3382 8559 3379 8560
3379 8562 3378 8562 3377 8564 3373 8564
3368 8567 3373 8596 3395 8581 3393 8574
3396 8574 3391 8553
TIME...MOT...LOC 0145Z 216DEG 13KT 3380 8571
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
75 LinharesThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Special Weather Statement | BMX | Lee | 35 min |
| May 24, 7:33 PM CDT | Special Weather Statement | BMX | Chambers | 27 min |
| May 24, 7:34 PM CDT | Special Weather Statement | BMX | Calhoun | 41 min |
| May 24, 8:19 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| May 24, 8:20 PM CDT | Special Weather Statement | BMX | Calhoun | 25 min |
| May 24, 8:44 PM CDT | Special Weather Statement | BMX | Coosa | 31 min |
| May 24, 8:45 PM CDT | Special Weather Statement | BMX | Calhoun | 45 min |
| May 24, 9:15 PM CDT | Special Weather Statement | BMX | Talladega | 30 min |
| May 24, 9:19 PM CDT | Special Weather Statement | BMX | Cherokee | 26 min |
| May 25, 9:22 AM CDT | Special Weather Statement | BMX | Calhoun | 38 min |
| May 25, 12:26 PM CDT | Special Weather Statement | BMX | Chambers, Lee, Randolph, Russell | 49 min |
| May 25, 3:18 PM CDT | Special Weather Statement | BMX | Marion | 57 min |
| May 25, 3:37 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Winston | 3 hr |
| May 25, 3:44 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Pickens | 31 min |
| May 25, 4:14 PM CDT | Special Weather Statement | BMX | Fayette, Marion, Winston | 46 min |
| May 25, 4:18 PM CDT | Special Weather Statement | BMX | Greene | 27 min |
| May 25, 4:44 PM CDT | Special Weather Statement | BMX | Greene | 46 min |
| May 25, 5:23 PM CDT | Special Weather Statement | BMX | Marengo | 37 min |
| May 25, 5:39 PM CDT | Special Weather Statement | BMX | Sumter | 51 min |
| May 25, 6:06 PM CDT | Special Weather Statement | BMX | Marengo | 24 min |
| May 25, 6:25 PM CDT | Special Weather Statement | BMX | Marengo | 50 min |
| May 25, 6:36 PM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| May 25, 6:57 PM CDT | Special Weather Statement | BMX | Dallas | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.